Minnesota, 2013

Drought in Minnesota, April 1 to 16, 2013

April 1 to 16, 2013 · NWS DLH · 12 events in 11 counties and zones

Severe Drought (D2) continued over most of the region, with the exception of the Arrowhead counties of Cook and Lake, areas bordering the Canadian border and portions of Northern Itasca and Northern Cass counties.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe Drought (D2) continued over most of the region, with the exception of the Arrowhead counties of Cook and Lake, areas bordering the Canadian border and portions of Northern Itasca and Northern Cass counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 31, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 31, 11:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1236 AM CDT MON APR 1 2013

.AVIATION...06Z TAF ISSUANCE...
MID CLOUDS WILL AFFECT THE TERMINALS UNTIL NEAR SUNSET MONDAY AS CAA
WORKS ON MID LEVEL MOISTURE. GUSTY SFC WINDS ARE EXPECTED AROUND 15Z
AS MIXING OCCURS. VFR FOR THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 834 PM CDT SUN MAR 31 2013/

UPDATE...DRY AIR IS BEGINNING TO WORK ITS WAY ACROSS THE FA AS
HOLES ARE FORMING IN THE CLOUD LAYER. SFC WINDS ARE DIMINISHING. A
RIDGE AXIS IS FORMING OVER LAKE SUPERIOR AND HAS ERODED SOME OF
THE CLOUDS OVER THE LAKE. NVA IS CROSSING THE INTERNATIONAL BORDER
INTO NORTHERN MN BRINGING AN END TO THE -SHSN. HOWEVER...SOME
FLURRIES ARE STILL POSSIBLE OVER THE MN ARROWHEAD. SOME LES
SHOWERS ARE STILL ANTICIPATED OVER ASHLAND AND IRON COUNTIES WITH
THE NW FLOW AND CAA AND HAVE KEPT POPS IN PLACE.

PREV DISCUSSION... /ISSUED 614 PM CDT SUN MAR 31 2013/

AVIATION...00Z TAFS.
CU FIELD OVER THE TERMINALS WILL DISSIPATE AROUND SUNSET. GUSTY
SFC WINDS WILL ALSO DIMINISH BY 06Z. WILL ALSO MAINTAIN A MENTION
OF VCSH UNTIL SUNSET. THE ONE EXCEPTION WILL BE IN THE VCNTY OF
HYR WHERE SOME LES SHOWERS ARE POSSIBLE UNTIL 16Z MONDAY. GUSTY
SFC WINDS WILL DEVELOP AGAIN AROUND 15Z. VFR THROUGH THE
FORECAST.

PREV DISCUSSION... /ISSUED 255 PM CDT SUN MAR 31 2013/

SHORT TERM...THROUGH MONDAY AFTERNOON.

COLDER AIR CONTINUED TO MOVE SOUTH OVER THE NORTHLAND THIS
AFTERNOON...WITH THE NAM INDICATING 850MB TEMPS WILL DROP TO -15C
TO -18C BY 06Z MON. SCATTERED SNOW SHOWERS CONTINUED...MAINLY OVER
THE NORTHERN HALF OF THE CWA. MUCH OF THESE SNOW SHOWERS WILL END
THIS EVENING WITH LOSS OF HEATING.

WE DID KEEP THE MENTION OF SNOW SHOWERS OVER FAR NORTHERN
MINNESOTA ALL NIGHT. CLOUD COVER WILL BE A CHALLENGE AS WELL
TONIGHT. SATELLITE INDICATES PLENTY OF UPSTREAM CLOUDS.
HOWEVER...SOME OF THESE MAY DISSIPATE WITH LOSS OF HEATING. GIVEN
INITIAL STEEP LAPSE RATES...NOT SURE HOW MUCH THESE CLOUDS WILL
DISSIPATE VERSUS BECOME MORE OF A CONTINUOUS DECK. AT THIS
TIME...WE THINK THERE IS A BETTER CHANCE FOR MORE CLOUDS THAN
CLEAR SKIES. THIS IS ESPECIALLY TRUE OVER NORTHERN MINNESOTA. LAKE
EFFECT SNOW SHOULD DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT.
FETCH ISN'T IDEAL FOR LAKE EFFECT SNOW...BEING MORE WEST OF NORTH.
HOWEVER...STEEP LAPSE RATES WITH HIGH INVERSION LEVELS WILL BE
PRESENT. WE INCREASED SNOW AMOUNTS A BIT TONIGHT...GOING CLOSER TO
2 INCHES OVER NORTHEAST IRON COUNTY.

LAKE EFFECT SNOW WILL CONTINUE MONDAY...HOWEVER...WINDS ARE
FORECAST TO BACK A BIT. SOME LIGHT ADDITIONAL SNOWFALL WILL BE
POSSIBLE...ESPECIALLY OVER IRON COUNTY. ELSEWHERE...WE EXPECT A
CU/STRATOCU DECK TO FORM WITH HEATING AS CONVECTIVE TEMPS ARE
FORECAST TO BE EASILY WITHIN REACH AS HIGHS CLIMB TO 25 TO 30 FOR
MOST AREAS. OUTSIDE OF LES...WE WENT DRY FOR MOST AREAS. WE KEPT
SOME SMALL POPS OVER FAR NORTHERN MINNESOTA...AND MAY HAVE TO ADD
SOME SNOW SHOWERS FURTHER SOUTH IF HIGHER THAN EXPECTED
INSTABILITY OCCURS.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY.

NORTHWEST FLOW WILL DOMINATE INTO NEXT WEEK AS A LARGE H50 LOW
EXITS OVER THE EASTERN CONUS. CONDITIONS WILL REMAIN FAVORABLE FOR
LIGHT LAKE EFFECT/ENHANCED SNOW ALONG THE SOUTH SHORE OF LAKE
SUPERIOR THROUGH AT LEAST MONDAY NIGHT. LONG TERM MODELS IN GOOD
AGREEMENT THAT AN AMPLIFYING RIDGE OVER THE ROCKIES FINALLY PUSHES
INTO THE UPPER PLAINS BY MID-WEEK.

MODELS ARE SHOWING BETTER AGREEMENT IN TIMING A CLIPPER SWEEPS A
COLD FRONT ACROSS THE REGION DURING THE WED NIGHT/THURS MORNING TIME
FRAME. PTYPE IS DIFFICULT WITH THIS SYSTEM...MAINLY DUE TO
TIMING.

LONG RANGE MODELS ARE HINTING AT A STRONG SYSTEM AFFECTING THE
REGION OVER THE WEEKEND. HOWEVER...THERE HAVE BEEN VERY DRASTIC RUN
TO RUN CHANGES WITH THE TRACK OF THIS SYSTEM SO CONTINUE TO CARRY
BROAD BRUSH CHANCE POPS AND A RAIN/SNOW MIX ATTM.

&&

.POINT TEMPS/POPS...
DLH  26  12  34  12 /  10  10   0   0
INL  26   3  32   6 /  20  10   0   0
BRD  29   9  35  15 /  10   0   0   0
HYR  31  12  36   9 /  10  10  10   0
ASX  29  13  32  12 /  20  20  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LSZ121-
     140-141-146>148.

     SMALL CRAFT ADVISORY UNTIL 11 AM CDT THIS MORNING FOR LSZ142>145.

&&
Hazardous weather outlook, Mar 31, 2:25 PM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT SUN MAR 31 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
325 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LAKE SNOW SHOWERS WILL BECOME MORE NUMEROUS ALONG THE SOUTH SHORE
TONIGHT...ESPECIALLY ACROSS SNOWBELT OF IRON COUNTY. SNOWFALL
TONIGHT WILL BE AROUND 2 INCHES THERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOWERS WILL CONTINUE ALONG THE SOUTH SHORE ON MONDAY...WITH
AN ADDITIONAL INCH POSSIBLE...MAINLY IN IRON COUNTY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY SIGNIFICANT
SNOWFALL ACCUMULATION.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
325 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS WILL CONTINUE TONIGHT INTO MONDAY...AND
SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE LATEST MARINE
FORECAST AND MARINE WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE INTO
MONDAY...AND SMALL CRAFT ADVISORIES WILL CONTINUE. THE WIND AND
WAVES SHOULD GRADUALLY DIMINISH THROUGH THE DAY. SEE THE LATEST
MARINE FORECAST AND MARINE WEATHER MESSAGE FOR ADDITIONAL DETAILS.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Central St. Louis

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Central St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought conditions persisted over central St. Louis County.

Drought, Crow Wing

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Drought conditions persisted over Crow Wing County.

Drought, Koochiching

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Drought conditions persisted over Southwestern Koochiching County.

Drought, Northern Aitkin

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Drought conditions persisted over Northern Aitkin County.

Drought, Northern Cass

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Drought conditions persisted over the southeastern part of Northern Cass County.

Drought, Northern St. Louis

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought conditions persisted over the south central part of Northern St. Louis County.

Drought, Pine

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Pine forecast zone
Reported by
Drought Monitor
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Drought conditions persisted over Pine County.

Drought, Southern Aitkin

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Drought conditions persisted over Southern Aitkin County.

Drought, Southern Aitkin

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Drought conditions persisted over Southern Aitkin County.

Drought, Southern Cass

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Drought conditions persisted over Southern Cass County.

Drought, Southern Itasca

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Southern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Drought conditions persisted over the southeastern part of Southern Itasca County.

Drought, Southern St. Louis / Carlton

When
April 1, 12:00 AM CST to April 16, 10:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Drought Monitor
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Drought conditions persisted over Southern St. Louis and Carlton Counties.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437556, 437557, 437558, 437559, 437560, 437561, 437562, 437563, 437564, 437565, 437566, 437567.